Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS New Orleans, LA

January 23, 2000Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 23, 2000, 11:03 PM CST for Saint Bernard Parish, Louisiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2000, 11:03 PM CST (05:03 UTC)
Expired
Jan 23, 2000, 11:35 PM CST
In force
32 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 23, 11:18 PM CSTHail 1.75Chalmette, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2000-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2000-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNEW 240501
SVRNEW
LAC051-071-075-087-240535-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 PM CST SUN JAN 23 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS LA HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR
   - NORTHERN JEFFERSON PARISH IN SOUTHEASTERN LOUISIANA
   - ORLEANS PARISH IN SOUTHEASTERN LOUISIANA
   - NORTHERN ST BERNARD PARISH IN SOUTHEASTERN LOUISIANA
   - NORTHERN PLAQUEMINES PARISH IN SOUTHEASTERN LOUISIANA

* UNTIL 1135 PM CST

* AT 1100 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  OVER METAIRIE MOVING EAST SOUTHEAST AT 35 MPH. LARGE HAIL UP TO
  THE SIZE OF GOLFBALLS WILL LIKELY OCCUR WITH THIS STORM.

  THIS SEVERE THUNDERSTORM WILL AFFECT THE CITY OF NEW ORLEANS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:45 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 23, 9:45 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
945 PM CST SUN JAN 23 2000

DECIDED TO INCREASE TONIGHTS RAIN CHANCES TO 60 PERCENT FOR RAIN IN
SW MS AND 70 PERCENT FOR SHOWERS AND THUNDERSTORMS ELSEWHERE AS AREA
OF CONVECTION CONTINUES TO BLOSSOM FROM NEAR AND SOUTH OF KBTR TO
THE NORTH SHORE OF LAKE PONTCHARTRAIN. AREA SHOULD SPREAD SOUTH AND
EAST BEFORE ENDING BY DAYBREAK.

905 PM DISCUSSION...

SCATTERED THUNDERSTORMS HAVE BEEN SLOWLY DECREASING IN NUMBER...BUT
A FEW STRONG STORMS CONTINUE. ONE CELL SOUTH OF LAFITTE RECENTLY HAD
A VIL OF 47...BUT WAS MOVING ESE OVER MARSHLAND AND SWAMPS.
INTERESTINGLY...THERE HAS BEEN VARIABLE MOVEMENT OF THUNDERSTORMS
WITH LEFT MOVERS AND RIGHT MOVERS DEVIATING FROM THE MEAN DUE EAST
MOVEMENT. SO FAR...NO REPORTS OF STRONG WINDS OR HAIL.

THE DECREASE IN THUNDERSTORM COVERAGE SHOULD BE A TEMPORARY LULL
WITH THE APPROACH OF A VERY POTENT 500 MB SHORTWAVE TROUGH WITH -30
CELSIUS TEMPS IN NE OKLAHOMA AND A 150 KNOT 250 MB JET MAX OVER NW
TEXAS. STRONG PVA AND THE LEFT FRONT EXIT REGION OF THE UPPER JET IS
ACTING TO CAUSE AN INCREASE IN LIGHT RAIN JUST SOUTH OF THE 850 MB
COLD FRONT OVER CENTRAL MS. THE 925 MB COLD FRONT WAS ANALYZED ABOUT
HALFWAY BETWEEN KJAN AND KSIL IN EXTREME S MS WITH THE SURFACE FRONT
FARTHER SOUTH FROM JUST S OF KLFT TO JUST N OF KSIL TO JUST N OF
KMOB.

WITH SURFACE CONVERGENCE BECOMING LESS AND LESS...WILL LOOK NEAR THE
925 MB FRONT FOR ADDITIONAL SHOWER AND ISOLATED THUNDER DEVELOPMENT
THE NEXT SEVERAL HOURS. RADAR LOOPS SHOW THIS OCCURRING AT THIS TIME
WITH RAPIDLY INCREASING SHOWERS ALONG I-12 BETWEEN KBTR AND KSIL AND
W OF KBTR ON I-10. CURRENT ZONE FORECAST HAS 50 PERCENT POPS ACROSS
THE BOARD AND THIS STILL LOOKS ABOUT RIGHT FOR THE REMAINDER OF
TONIGHT. UVV ASSOCIATED WITH THE UPPER TROUGH AND JET SHOULD WEAKEN
LATE TONIGHT...SO EXPECT CLEARING SKIES DURING THE MID TO LATE
MORNING HOURS MONDAY WITH BREEZY TO WINDY CONDITIONS DEVELOPING IN
THE WAKE OF THE FRONT.

ONLY OTHER FORECAST PROBLEM IS FOG. VERY LIGHT WINDS AND HIGH TEMPS
AND DEWPOINTS OVER COOLER WATER BODIES IS PRODUCING AREAS OF DENSE
FOG S OF I-10 IN COASTAL MS AND AN OFF-DUTY OBSERVER DRIVING ON I-10
WEST OF KENNER ON THE BONNET CARRE SPILLWAY REPORTED VISIBILITY
BETWEEN ONE-QUARTER AND ONE-HALF MILE. FORTUNATELY...THIS WILL BE
SHORT-LIVED WITH THE FRONT COMING THROUGH...SO DO NOT EXPECT T$O
ISSUE A DENSE FOG ADVISORY.

.NEW...SMALL CRAFT ADVISORY KPQL TO K7R3 INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 11:03 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines32 min
Jan 23, 11:35 PM CSTSevere Thunderstorm WarningLIXSaint Bernard30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.